Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Conclusion: What Can You Do About Gut Problems?

Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

No matter what type of gut problem(s) you have, there are a couple of things you should be sure to do:

Write It Down and Talk It Out

Keep a journal. List the problems you encounter, their frequency, how long they last and exactly how they make you feel. Explain how these problems impact your life, so your healthcare provider can get a sense of how severe they are. For instance, if you are too nauseous to eat, sometimes vomit your medications or have so much gas you're afraid to go out in public, your doctor needs to know this.

Also, keep in mind that there's a lot more to gut problems than how they make you feel. For your doctor, getting to the bottom of your problems (no pun intended) is kind of like a crime investigation: He or she will want to know if you've traveled anywhere lately, had any other illnesses, taken any new drugs or vitamins, or had any changes in your life (a new home? a bad breakup? stress at work?). Help your doc leave no stone unturned.

Discuss a Change in HIV Treatment

If you are considering taking a break from your HIV medications because of side effects, it's vital that you discuss this with your doctor. Never simply stop taking your HIV drugs. This can potentially make your HIV disease worse and cause you to develop resistance, meaning fewer HIV drugs would work against your virus in the future.

Advertisement
If your gut problems are caused by your meds, your doctor may recommend a switch in one or more of the meds in your regimen. While switching HIV drugs can be safe and may reduce side effects, there's no guarantee, so make sure you and your doctor discuss:

  • Whether your gut problems can be treated without switching HIV meds.
  • Whether your gut problems may go away on their own even if you don't switch meds.
  • What your options for switching are. Remember that all medications can cause side effects.

If there are medications you've never used that you can switch to, be sure you know what the possible side effects of those meds are, and whether you're willing to risk those possible side effects in order to get rid of the ones you currently have.

Above all, think of you and your doctor as a team: Your doctor wants you to stay healthy, and wants you to be as comfortable as possible with your treatment. Be honest about your concerns, no matter how silly you may feel they are, and be open to what your doctor has to say.

Lastly, never forget: You are not alone! Millions of other people are living with HIV, and if you're having gut problems, you can bet that many other people are as well. It may sound strange, but some gut problems have a mental connection, so the better you feel emotionally, the better you may feel physically. You don't have to live in silent discomfort: Talk to your doctor, and contact your nearest HIV/AIDS organization for support.

Copyright © 2007 Body Health Resources Foundation. All rights reserved.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects.
 

Tools
 

Advertisement